Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 94, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 21, 2003, 3:55 PM EDT for Calhoun County, Michigan. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2003, 3:55 PM EDT (19:55 UTC)
- Expired
- Jul 21, 2003, 4:30 PM EDT
- In force
- 35 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Calhoun County, MI
The radar
The Grand Rapids radar (KGRR), 89 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.9 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 140 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 1071 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
621
WUUS53 KGRR 211955
SVRGRR
MIC025-212030-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
355 PM EDT MON JUL 21 2003
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CALHOUN COUNTY IN SOUTH CENTRAL MICHIGAN
* UNTIL 430 PM EDT
* AT 353 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM FROM 11 MILES NORTH OF ALBION TO MARSHALL...OR
FROM 8 MILES SOUTH OF EATON RAPIDS TO MARSHALL...MOVING EAST AT 35
MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
MARENGO AROUND 400 PM EDT
ALBION AROUND 410 PM EDT
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
HAIL UP TO THREE-QUARTERS OF AN INCH IN DIAMETER AND WINDS GREATER
THAN 60 MILES AN HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
LAT...LON 4234 8496 4242 8481 4243 8473 4215 8472
4211 8466 4213 8479 4221 8509 4226 8517
$$
NJJ MWHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 11:32 AM EDT, 4 hours 23 minutes earlier.
Area forecast discussion, Jul 21, 11:32 AM EDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1132 AM EDT MON JUL 21 2003 WILL NOT BE MAKING ANY CHANGES TO THE GOING FORECAST FOR THE TIME BEING. LINE OF SHOWERS AND THUNDERSTORMS CURRENTLY MOVING SEWD OVER THE NW COUNTIES. THIS LINE OF SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A SHORT WAVE THAT SHOWS UP VERY WELL ON THE WV IMAGERY OVER NORTHERN LAKE MICHIGAN. THIS...IN COMBINATION WITH BREAKS IN THE CLOUDS OVER THE LAND AREAS SHOULD ONLY HELP TO KEEP THESE SHOWERS AND THUNDERSTORMS GOING. NJJ .GRR...NONE.
Hazardous weather outlook, Jul 21, 2:10 PM EDT, 1 hour 45 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-221000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 210 PM EDT MON JUL 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK OF SEVERE WEATHER EXISTS THIS AFTERNOON AND EVENING EAST OF A LINE FROM SOUTH HAVEN TO MOUNT PLEASANT. HAIL AS GREAT AS THREE QUARTERS OF AN INCH IN DIAMETER OR WIND GUSTS TO 60 MPH ARE POSSIBLE. TORRENTIAL RAIN WITH RAINFALL RATES OF 3 INCHES PER HOUR IS POSSIBLE...AND COULD RESULT IN URBAN AND SMALL STREAM FLOODING. STORM MOVEMENT WILL BE TO THE EAST SOUTHEAST AT 15 TO 20 MPH. A LOW PRESSURE SYSTEM OVER ILLINOIS WILL TRACK EAST TODAY...TOUCHING OFF THE SHOWERS AND THUNDERSTORMS. AS THE STORM PULLS EAST OF THE AREA TONIGHT...A MORE STABLE AIRMASS WILL FILTER INTO SOUTHWEST LOWER MICHIGAN FROM THE NORTH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MORE THUNDERSTORMS ARE POSSIBLE SATURDAY OR SUNDAY AS A WARM FRONT RETURNS TO THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. MJS MEADE
In the hours before
Local storm report, Jul 21, 12:27 PM EDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1227 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1215 PM MUSKEGON MI 0.75 IN HAIL
07/21/03 MUSKEGON
NJJThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 9:05 PM EDT | Severe Thunderstorm Warning | GRR | Lake | 55 min |
| Jul 20, 9:11 PM EDT | Severe Thunderstorm Warning | GRR | Lake | 49 min |
| Jul 20, 10:51 PM EDT | Special Marine Warning | GRR | 54 min | |
| Jul 20, 10:51 PM EDT | Special Marine Warning | GRR | 54 min | |
| Jul 20, 11:48 PM EDT | Special Marine Warning | GRR | 117 min | |
| Jul 20, 11:48 PM EDT | Special Marine Warning | GRR | 117 min | |
| Jul 21, 12:38 AM EDT | Severe Thunderstorm Warning | GRR | Ionia, Kent | 52 min |
| Jul 21, 1:18 AM EDT | Severe Thunderstorm Warning | GRR | Barry, Eaton | 57 min |
| Jul 21, 1:50 AM EDT | Severe Thunderstorm Warning | GRR | Jackson | 25 min |
| Jul 21, 2:36 AM EDT | Severe Thunderstorm Warning | GRR | Ingham, Jackson | 54 min |
| Jul 21, 10:43 AM EDT | Special Marine Warning | GRR | 77 min | |
| Jul 21, 10:43 AM EDT | Special Marine Warning | GRR | 77 min | |
| Jul 21, 11:18 AM EDT | Severe Thunderstorm Warning | GRR | Muskegon | 57 min |
| Jul 21, 11:57 AM EDT | Special Marine Warning | GRR | 93 min | |
| Jul 21, 11:57 AM EDT | Special Marine Warning | GRR | 93 min | |
| Jul 21, 11:57 AM EDT | Special Marine Warning | GRR | 93 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.